Alert archive / Texas / Wind Advisories in 2011

Wind Advisory 26, NWS Houston/Galveston, TX

October 17, 201123 counties in Texas

NWS Houston/Galveston, TX issued this wind advisory at Oct 17, 2011, 10:18 PM CDT for 23 counties in Texas. It took effect at Oct 18, 2011, 7:00 AM CDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Oct 17, 2011, 10:18 PM CDT (03:18 UTC)
In effect from
Oct 18, 2011, 7:00 AM CDT
Expired
Oct 18, 2011, 10:00 PM CDT
In force
15 hr
Issued by
NWS Houston/Galveston, TX
All 23 counties

Austin County, TX, Brazoria County, TX, Brazos County, TX, Burleson County, TX, Chambers County, TX, Colorado County, TX, Fort Bend County, TX, Galveston County, TX, Grimes County, TX, Harris County, TX, Houston County, TX, Jackson County, TX, Liberty County, TX, Madison County, TX, Matagorda County, TX, Montgomery County, TX, Polk County, TX, San Jacinto County, TX, Trinity County, TX, Walker County, TX, Waller County, TX, Washington County, TX, Wharton County, TX

The radar

The Houston radar (KHGX), 91 km from the middle of the area, began a volume at 03:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 3.3 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2011-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 88 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2011-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
88 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
898 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

534 
WWUS74 KHGX 180318
NPWHGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1018 PM CDT MON OCT 17 2011

...WIND ADVISORY IN EFFECT FOR TUESDAY...

.A COLD FRONT WILL USHER IN WINDY CONDITIONS EARLY IN THE MORNING
AND WILL CONTINUE THROUGH EARLY EVENING. AREAS ALONG THE IMMEDIATE
COAST THE WINDY CONDITIONS MAY PREVAIL LATER INTO THE NIGHT.

TXZ163-164-176>179-195>200-210>214-226-227-235>238-181130-
/O.NEW.KHGX.WI.Y.0026.111018T1200Z-111019T0300Z/
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
INCLUDING THE CITIES OF...ALVIN...ANAHUAC...ANGLETON...BAY CITY...
BELLVILLE...BRENHAM...BROOKSHIRE...BRYAN...CALDWELL...CLEVELAND...
COLDSPRING...COLLEGE STATION...COLUMBUS...CONROE...CORRIGAN...
CROCKETT...DAYTON...EAGLE LAKE...EDNA...EL CAMPO...FREEPORT...
FRIENDSWOOD...GALVESTON...GROVETON...HEMPSTEAD...HOUSTON...
HUMBLE...HUNTSVILLE...KATY...LAKE JACKSON...LAKE SOMERVILLE...
LEAGUE CITY...LIBERTY...LIVINGSTON...MADISONVILLE...
MISSOURI CITY...MONT BELVIEU...NAVASOTA...ONALASKA...PALACIOS...
PASADENA...PEARLAND...PIERCE...PRAIRIE VIEW...RICHMOND...
ROSENBERG...SEALY...SHEPHERD...SUGAR LAND...TEXAS CITY...
THE WOODLANDS...TOMBALL...TRINITY...WEIMAR...WHARTON...WILLIS...
WINNIE
1018 PM CDT MON OCT 17 2011

...WIND ADVISORY IN EFFECT FROM 7 AM TO 10 PM CDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN HOUSTON/GALVESTON HAS ISSUED A
WIND ADVISORY...WHICH IS IN EFFECT FROM 7 AM TO 10 PM CDT
TUESDAY. 

* EVENT...A COLD FRONT WILL SWEEP THROUGH SOUTHEAST TEXAS EARLY
  TUESDAY MORNING BRINGING WINDY CONDITIONS THE REGION. NORTH
  WINDS OF 20 TO 25 MPH WITH GUSTS OF 30 TO 35 MPH

* TIMING...THE STRONG WINDS WILL DEVELOP AFTER 7 AM ACROSS THE
  NORTH AND EXPAND SOUTHWARD TO THE COAST BY 10 AM. 

* IMPACT...CROSSWIND HAZARD FOR EAST TO WEST ROADS AND ON ELEVATED
  ROADWAYS. LIGHTWEIGHT OUTDOOR FURNITURE AND POTTERY CAN BE BLOWN
  OVER BE SURE TO SECURE THEM. BOATERS ON AREA LAKES SHOULD BE
  VERY CAUTIOUS ON OPEN STRETCHES OF WATER WHERE LONG NORTHERLY
  FETCHES MAY MAKE WATERS VERY ROUGH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DRIVERS OF VANS...CAMPERS...TRAILERS...AND OTHER HIGH-PROFILE
VEHICLES SHOULD BE ALERT TO THE DANGER OF THESE WINDS...
ESPECIALLY WHEN DRIVING ALONG EAST TO WEST ORIENTED ROADS.

&&

$$
1 follow-up statement
318 
WWUS74 KHGX 180920
NPWHGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
420 AM CDT TUE OCT 18 2011

...WIND ADVISORY IN EFFECT TODAY...

.BREEZY TO WINDY CONDITIONS WILL DEVELOP AFTER THE PASSAGE OF A STRONG
COLD FRONT THIS MORNING. WHILE WINDS SHOULD WEAKEN A LITTLE THIS EVENING
ACROSS INLAND LOCATIONS...AREAS NEAR THE COAST MIGHT HAVE ADVISORY LEVEL
SPEEDS LAST THROUGH TONIGHT.

TXZ163-164-176>179-195>200-210>214-226-227-235>238-190300-
/O.CON.KHGX.WI.Y.0026.111018T1200Z-111019T0300Z/
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
INCLUDING THE CITIES OF...ALVIN...ANAHUAC...ANGLETON...BAY CITY...
BELLVILLE...BRENHAM...BROOKSHIRE...BRYAN...CALDWELL...CLEVELAND...
COLDSPRING...COLLEGE STATION...COLUMBUS...CONROE...CORRIGAN...
CROCKETT...DAYTON...EAGLE LAKE...EDNA...EL CAMPO...FREEPORT...
FRIENDSWOOD...GALVESTON...GROVETON...HEMPSTEAD...HOUSTON...
HUMBLE...HUNTSVILLE...KATY...LAKE JACKSON...LAKE SOMERVILLE...
LEAGUE CITY...LIBERTY...LIVINGSTON...MADISONVILLE...
MISSOURI CITY...MONT BELVIEU...NAVASOTA...ONALASKA...PALACIOS...
PASADENA...PEARLAND...PIERCE...PRAIRIE VIEW...RICHMOND...
ROSENBERG...SEALY...SHEPHERD...SUGAR LAND...TEXAS CITY...
THE WOODLANDS...TOMBALL...TRINITY...WEIMAR...WHARTON...WILLIS...
WINNIE
420 AM CDT TUE OCT 18 2011

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING...

* EVENT...A STRONG COLD FRONT WILL SWEEP THROUGH SOUTHEAST TEXAS
  THIS MORNING AND WILL BRING BREEZY TO WINDY CONDITIONS TO THE
  REGION. NORTH TO NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS OF
  30 TO 35 MPH CAN BE EXPECTED.

* TIMING...THE INCREASE IN WINDS WILL IMMEDIATELY FOLLOW THE
  FRONTAL PASSAGE THIS MORNING.

* IMPACT...CROSSWIND HAZARD FOR EAST TO WEST ROADS AND ON ELEVATED
  ROADWAYS. LIGHTWEIGHT OUTDOOR FURNITURE AND POTTERY CAN BE BLOWN
  OVER. BE SURE TO SECURE THEM. BOATERS ON AREA LAKES SHOULD BE
  VERY CAUTIOUS ON OPEN STRETCHES OF WATER WHERE LONG NORTHERLY
  FETCHES MAY MAKE WATERS VERY ROUGH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DRIVERS OF VANS...CAMPERS...TRAILERS...AND OTHER HIGH-PROFILE
VEHICLES SHOULD BE ALERT TO THE DANGER OF THESE WINDS...
ESPECIALLY WHEN DRIVING ALONG EAST TO WEST ORIENTED ROADS.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this wind advisory went out at Oct 17, 7:05 PM CDT, 3 hours 13 minutes earlier.

Area forecast discussion, Oct 17, 7:05 PM CDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
705 PM CDT MON OCT 17 2011

.AVIATION...
COLD FRONT CONTINUING TO MAKE PROGRESS SWD TOWARD SE TX THIS AFTN
AND NOT PLANNING ON ANY CHANGES TO CURRENT TIMING OF FROPA IN 00Z
TAFS ATTM. HOWEVER HAVE DROPPED THE TSRA TEMPO GROUPS AS IT LOOKS
LIKE WE MIGHT BE TOO DRY/CAPPED. OTHERWISE MVFR/IFR CIGS POSSIBLE
TONIGHT JUST AHEAD OF THE FRONT. 41

&&

.PREV DISCUSSION... /ISSUED 351 PM CDT MON OCT 17 2011/
ENERGY MOVING OUT OF THE CENTRAL ROCKIES THAT WILL SKIRT THE RED
RIVER VALLEY THROUGH EARLY TUESDAY...UPPER TROUGH AXIS TO QUICKLY
PASS EAST OF REGION BY NOON TOMORROW. THE SURFACE COLD FRONT...NOW
JUST BEGINNING TO TAKE SHAPE ACROSS THE NORTHERN PANHANDLE...IS
TIMED TO TRAVEL ACROSS THE CWA WITH RAPID PROGRESSION. FORECAST
TIMING REMAINS THE SAME...OR ENTERING OUR NORTHERN COUNTIES AT
AROUND 10Z AND TO THE COAST NO LATER THAN 15Z. HIGHEST PROBABILITY
OF RAINFALL WILL PRIMARILY BE NORTH AND EAST OF THE METRO AREA...
BUT A THIN LINE OF SHOWERS RIGHT AHEAD OF THE MAIN FORCING MAY
EXTEND DOWN INTO THE CITY AND TO POINTS JUST SOUTHWEST OF THE I-45
AND I-10 CORRIDORS. BOTH THE NAM AND GFS BUFR SOUNDINGS DEPICT THE
BEST 08-12Z THERMODYNAMICS FOR POINTS NORTH AND EAST EAST OF LAKE
LIVINGSTON...OR WHERE THE BEST PVA/MID-UPPER COOL AIR LIE. A BRIEF
PERIOD OF COLUMN SATURATION (1.5-1.6 INCH PWAT AIR MASS) POOLING
JUST AHEAD OF THE MAIN BOUNDARY WILL LIKELY SPARK OFF SOME -SHRA
THROUGH THE SUNRISE HOUR...WITH ISOLATED THUNDERSTORMS FOCUSED
NORTH OF A TEMPLE TO MADISONVILLE TO LIVINGSTON LINE. POINTS SOUTH
OF THIS LINE ARE FORECAST TO BE TOO STABLE...WITH A MID-LEVEL WARM
NOSE (PER ENHANCED SOUTHWESTELIES) AND MEAGER AVAILABLE MOISTURE.

WINDS WILL BE THE THEME OF THE DAY TUESDAY AS SPEEDS QUICKLY PICK
UP IN THE WAKE OF THE COLD FRONTAL PASSAGE. A WIND ADVISORY WILL
BE NEEDED...ESPECIALLY ALONG THE CENTRAL AND WESTERN FA FROM LATE
MORNING ONWARD. COLD AIR ADVECTION WILL QUICKLY TAKE HOLD...HOLDING
WARMING ONLY INTO THE AVERAGE LOWER 70S (INLAND)...MID 70S CLOSER
TO COAST. THESE BELOW NORMAL TEMPERATURES...WITH THE BULK OF THE
DRIEST AIR SPILLING DOWN OVER EASTERN TEXAS ON BACKSIDE OF THE EXITING
UPPER TROUGH WEDNESDAY...MEANS THAT AFTERNOON RHS WILL GENERALLY
BOTTOM OUT IN THE 30 PERCENTILE (AT THE LOWEST). REGARDLESS...ANTECEDENT
CONDITIONS AND STRONG NORTHERLIES WILL TRUMP THIS FACT AND A RED
FLAG WARNING APPEARS ALMOST IMMINENT.

COOLER-THAN-NORMAL AND VERY DRY WEATHER TAKE US FROM MID-WEEK ON
INTO FRIDAY. RETURN FLOW BY BECOMES MORE ESTABLISHED BY FRIDAY...OR
AHEAD OF ANOTHER BOUT OF NORTHERN GREAT BASIN ENERGY. RECENT LONG
TERM ENSEMBLES HAVE BEEN FOCUSING ON THIS LATEST SHORTWAVE TAKING
A SIMILAR PATH TO TONIGHT'S ENERGY. A POSITIVELY-TILTED TROUGH
DEEPENS THROUGH THE WEEKEND AND IT CROSSES THE SABINE RIVER VALLEY
LATE SUNDAY INTO MONDAY. THUS...BOOKMARKED THIS EVENT BY PLACING
SLIGHT CHANCE POPS IN SUNDAY. IN THE END...BY THE LOOKS OF THIS
WEEK'S MODELING...IT DOES APPEAR THAT OUR SYNOPTIC PATTERN IS
TRANSITIONING TO AUTUMN. IF THAT MEANS MORE RAIN...THEN BRING IT
ON! 31

MARINE...
LIGHT TO MODERATE ONSHORE WINDS ARE EXPECTED TONIGHT AHEAD OF A COLD
FRONT THAT WILL MOVE OFFSHORE TUESDAY MORNING. WINDS WILL BECOME
OFFSHORE EARLY TUESDAY MORNING AND WINDS AND SEAS WILL INCREASE
THROUGHOUT THE DAY. WILL HOIST AN SCA FOR ALL WATERS BEGINNING
TUESDAY MORNING STARTING AT 13Z. WITH THE COLDER AIR FLOWING OVER
THE WARMER WATERS...WOULD NOT BE SURPRISED IF WINDS OCCASIONALLY
GUSTED TO GALE FORCE BUT SUSTAINED WINDS WILL REMAIN BELOW GALE
CRITERIA. WINDS AND SEAS WILL BEGIN TO DECREASE LATE WEDNESDAY INTO
THURSDAY WITH WEAK ONSHORE FLOW RESUMING BY THURSDAY EVENING. THIS
ONSHORE FLOW IS THEN EXPECTED TO PERSIST THROUGH NEXT WEEKEND. 43

FIRE WEATHER...
A STRONG COLD FRONT WILL MOVE THROUGH SOUTHEAST TEXAS ON TUESDAY
MORNING WITH NORTH TO NORTHWEST WINDS INCREASING TO 20 TO 25 MPH
WITH GUSTS AROUND 30 MPH. RH VALUES WILL DROP TO BETWEEN 25 AND 30
PERCENT WHICH IS ABOVE RED FLAG CRITERIA. HOWEVER WIND SPEEDS WILL
BE HIGH AND GROUND FUELS REMAIN DRY SO ELEVATED TO CRITICAL FIRE
WEATHER CONDITIONS ARE STILL EXPECTED. A FIRE WEATHER WATCH REMAINS
IN EFFECT FOR TUESDAY AND WILL LIKELY BE REPLACED WITH A RED FLAG
WARNING LATER TONIGHT. WINDS WILL DECREASE BELOW RFW CRITERIA
BY EARLY WEDNESDAY ALTHOUGH RH VALUES WILL REMAIN VERY DRY FOR BOTH
WEDNESDAY AND THURSDAY WITH MINIMUM RH VALUES LESS THAN 30 PERCENT.
RH VALUES WILL BEGIN TO IMPROVE BY FRIDAY AS LIGHT ONSHORE WINDS
RESUME. 43

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      58  72  46  72  46 /  20  20   0   0   0
HOUSTON (IAH)              68  74  47  72  46 /  10  30   0   0   0
GALVESTON (GLS)            73  78  56  72  56 /  10  20   0   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...FIRE WEATHER WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING
     FOR THE FOLLOWING ZONES: AUSTIN...BRAZORIA...BRAZOS...
     BURLESON...CHAMBERS...COLORADO...FORT BEND...GALVESTON...
     GRIMES...HARRIS...HOUSTON...JACKSON...LIBERTY...MADISON...
     MATAGORDA...MONTGOMERY...POLK...SAN JACINTO...TRINITY...
     WALKER...WALLER...WASHINGTON...WHARTON.

GM...SMALL CRAFT ADVISORY FROM 7 AM TO 7 PM CDT TUESDAY FOR THE
     FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY...WATERS
     FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60
     NM...WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT
     20 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...
     WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

     SMALL CRAFT SHOULD EXERCISE CAUTION THROUGH TUESDAY MORNING FOR
     THE FOLLOWING ZONES: WATERS FROM FREEPORT TO THE MATAGORDA
     SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM HIGH ISLAND TO
     FREEPORT 20 TO 60 NM.

&&
Hazardous weather outlook, Oct 17, 4:31 AM CDT, 17 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
431 AM CDT MON OCT 17 2011

TXZ163-164-176>179-195>200-210>214-226-227-235>238-181200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
431 AM CDT MON OCT 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

AREAS OF DENSE FOG ACROSS THE SOUTHERN HALF OF SOUTHEAST TEXAS
WILL BURN OFF AROUND MID MORNING. OTHERWISE...NO HAZARDOUS
WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FIRE WEATHER WATCH IS IN EFFECT FOR ALL OF SOUTHEAST TEXAS
TUESDAY. RED FLAG CONDITIONS APPEAR LIKELY ON TUESDAY IN THE WAKE
OF A STRONG COLD FRONT WHICH WILL CROSS SOUTHEAST TEXAS LATE
EARLY TUESDAY MORNING. NORTH WINDS OF 15 TO 25 MPH WITH HIGHER
GUSTS ARE EXPECTED TUESDAY WITH HUMIDITY LEVELS BOTTOMING OUT AT
20 TO 30 PERCENT IN THE AFTERNOON.

A WIND ADVISORY MAY BE REQUIRED TUESDAY AND TUESDAY EVENING FOR
PORTIONS OF SOUTHEAST TEXAS.

RED FLAG CONDITIONS WILL BE POSSIBLE AGAIN WEDNESDAY. HUMIDITY
LEVELS WILL BOTTOM OUT AT 15 TO 25 PERCENT ON WEDNESDAY...WITH
NORTH WINDS OF 10 TO 20 MPH EXPECTED.

THE VERY LOW HUMIDITY VALUES WILL PERSIST ON THURSDAY...BUT WIND
SPEEDS ARE EXPECTED TO BE SIGNIFICANTLY LOWER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 17, 9:59 PM CDTFire Weather WatchHGXAustin, Brazoria, Brazos, Burleson, Chambers, Colorado and 17 more24 hr
Oct 17, 9:59 PM CDTRed Flag WarningHGXAustin, Brazoria, Brazos, Burleson, Chambers, Colorado and 17 more23 hr

Nearby

Wind Advisories in Texas, 2011Every wind advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.